Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Critical Care
Volume 2016 (2016), Article ID 7389087, 6 pages
http://dx.doi.org/10.1155/2016/7389087
Case Report

Acute Warfarin Toxicity as Initial Manifestation of Metastatic Liver Disease

1Division of Pulmonary and Critical Care Medicine, Bronx Lebanon Hospital Center, Bronx, NY 10457, USA
2Department of Internal Medicine, Bronx Lebanon Hospital Center, Bronx, NY 10457, USA
3Department of Pathology and Histology, Bronx Lebanon Hospital Center, Bronx, NY 10457, USA

Received 13 November 2015; Revised 10 February 2016; Accepted 11 February 2016

Academic Editor: Chiara Lazzeri

Copyright © 2016 Varalaxmi Bhavani Nannaka et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Near complete infiltration of the liver secondary to metastasis from the head and neck cancer is a rare occurrence. The prognosis of liver failure associated with malignant infiltration is extremely poor; the survival time of patients is extremely low. We present a case of acute warfarin toxicity as initial manifestation of metastatic liver disease. Our patient is a 64-year-old woman presenting with epigastric pain and discomfort, found to have unrecordable International Normalized Ratio. She rapidly deteriorated with acute respiratory failure requiring mechanical ventilation, profound shock requiring high dose vasopressor infusion, severe coagulopathy, worsening liver enzymes with worsening of lactic acidosis and severe metabolic abnormalities, and refractory to aggressive supportive care and died in less than 48 hours. Autopsy revealed that >90% of the liver was replaced by tumor masses.